Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 190, NWS Aberdeen, SD

August 30, 2002Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 30, 2002, 7:46 PM CDT for Potter County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2002, 7:46 PM CDT (00:46 UTC)
Expired
Aug 30, 2002, 8:15 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Potter County, SD

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 8:00 PM CDTHail 1.25Gettysburg, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1709 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS53 KABR 310046
SVRABR
SDC107-310115-
/NEW.KABR.SV.W.0291.310045-310115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT FRI AUG 30 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF LEBANON...OR ABOUT 7 MILES
  SOUTHEAST OF GETTYSBURG...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEBANON AROUND 755 PM CDT
  TOLSTOY AROUND 815 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4495 10000 4489 9981 4497 9959 4524 9959

MARSHALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:50 PM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 30, 2:50 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT FRI AUG 30 2002

MAIN FORECAST CHALLENGES ARE SEVERE WEATHER CHANCES TONIGHT...THEN
PRECIP CHANCES THROUGH SUNDAY. DECENT VORT MAX NOW SPINNING OVER
MONTANA AND THE WESTERN PORTIONS OF THE DAKOTAS...AS WELL AS A
SURFACE TROUGH SITUATED OVER THE WESTERN DAKOTAS. NUMEROUS CLOUDS
AND SCATTERED SHOWERS AND THUNDERSTORMS LINGERED OVER THE EASTERN
DAKOTAS MUCH OF THE DAY...WHICH PUT A DAMPER ON HEATING.
HOWEVER...THE WESTERN PORTION OF THE CWA CLEARED OUT BY EARLY
AFTERNOON...AND TEMPERATURES HAVE NOW PUSHED WELL INTO THE 80S.
MODELS INDICATING GOOD MOISTURE CONVERGENCE AND INCREASING
INSTABILITIES IN THAT AREA...WHICH FITS IN WITH WHERE A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED. WILL GO WITH LIKELY POPS. WITH
SOME SHOWERS STILL OCCURRING IN THE FAR EASTERN CWA AS WELL...WILL
KEEP SCATTERED POPS MENTIONED. THIS SYSTEM WILL MOVE OFF TO THE
NORTHEAST OVERNIGHT...WITH PRECIP CHANCES LOWERING SIGNIFICANTLY.

THE NEXT SHORTWAVE TROUGH TO AFFECT THE AREA WILL PUSH INTO MONTANA
ON SATURDAY...WHILE A COLD FRONT SLIDES TO FAR NORTHERN SOUTH
DAKOTA. WITH DECENT SOUTHERLY FLOW AHEAD OF THIS FRONT...THE MOIST
UNSTABLE AIRMASS WILL REMAIN IN PLACE...AND WILL WARRANT THE
POSSIBILITY OF THUNDERSTORMS DEVELOPING IN THE AFTERNOON. WILL THEN
KEEP A SMALL POP GOING ALL THE WAY THROUGH SUNDAY AS THE COLD FRONT
INCHES ITS WAY INTO THE CWA BEFORE WEAKENING AS IT EXITS SUNDAY
AFTERNOON.

BY SUNDAY NIGHT...THE UPPER FLOW BECOMES NEARLY ZONAL WITH ANY
ENERGY REMAINING WELL NORTH IN CANADA. A WEAK FRONT MAKES AN ATTEMPT
AT BACKDOORING INTO THE NORTHERN PART OF THE CWA ON MONDAY...BUT
BOTH ETA AND AVN WINDS AND H85 TEMPS INDICATE IT WILL NOT MAKE IT.
THEREFORE...WILL LEAVE CONDITIONS DRY FROM SUNDAY NIGHT INTO MONDAY
NIGHT...WHEN WEAK HIGH PRESSURE TAKES OVER.

.EXTENDED DISCUSSION...
EXTENDED MODELS ARE IN GENERAL AGREEMENT THROUGH THURSDAY...THEN
BEGIN TO SHOW SOME DIFFERENCES. UP TIL THURSDAY...RIDGING PATTERN
RETURNS TO NORTHERN PLAINS AS TROFING TAKES PLACE ACROSS THE WESTERN
CONUS. RIDGE AXIS MOVES EAST OF CWA ON WEDNESDAY WITH AMPLE RETURN
FLOW SETTING UP. LOLEVEL FLOW IS IMPRESSIVE ON THE AVN. THE
CANADIAN...NOGAPS AND ECMWF ALL AGREE WITH RIDGE AXIS PASSAGE ON
WEDNESDAY. SOME MINOR WAVES SLIDE OVER THE AREA WITH THE PASSAGE OF
THE RIDGE AXIS...BUT NOT TOO MUCH TO GET CONCERNED OVER. AVN SHOWS
SOME LIGHT QPF DEVELOPING TUESDAY EVENING AND CONTS THROUGH WED
AFTN. FOR NOW HAVE CHOSEN TO IGNORE AND KEEP DRY FCST GOING.

FOR THURSDAY AND FRIDAY...DIFFERENCES SHOW UP. THE AVN IS MOST
AGGRESSIVE WITH TROF EJECTION ON THURSDAY WITH SFC BOUNDARY SETTING
UP AND MOVING EAST DURING THE DAY. GOOD THETA-E RIDGE SETS UP
POINTING TO FAIR CONVECTIVE EVENT.  HOWEVER...THE CANADIAN...NOGAPS
AND ECMWF ARE A BIT SLOWER WITH WRN CONUS LOW. GIVEN PERFORMANCE OF
MRF WITH SPEED OF LAST SYSTEM AND STRENGTH OF JET ASSOCIATED WITH
DIGGING SYSTEM...LEANED TOWARD SLOWER SOLNS OF CANADIAN...NOGAPS AND
ECMWF.

TEMP WISE...GUIDANCE APPEARS TOO LOW TUESDAY AND WEDNESDAY...GIVEN
8H AND 7H TEMPS...RISING HEIGHTS AND SOUTHERLY FLOW. HAVE UPPED THEM
AROUND 5 DEGREES IN GRIDS. FOR THURSDAY AND FRIDAY...THEY ALSO SEEM
A TAD TO LOW SO WENT 3 TO 5 DEGREES HIGHER.

.ABR...NONE.

PARKIN/HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:16 PM CDTSevere Thunderstorm WarningABRFaulk, Potter44 min
Aug 31, 6:31 PM CDTSevere Thunderstorm WarningABRHyde, Sully44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.